President Biden’s physician stopped his use of heart medications Thursday after he began to take Paxlovid to treat COVID-19, White House officials have confirmed.
Medical experts had expressed concern about the president’s potential use of blood thinner Eliquis to treat atrial fibrillation, an irregular heartbeat condition, while he takes Paxlovid to battle the coronavirus. Biden also takes Crestor to lower his cholesterol.
“I had a conversation about this with Dr. [Kevin] O’Connor. There are two medicines he’s on, Eliquis and Crestor … both of which need to be stopped when you take Paxlovid,” White House coronavirus coordinator Dr. Ashish Jha told reporters at a briefing.
“It’s a very standard, common thing that we do when we give people Paxlovid,” Jha said.
“You don’t need to do anything in those circumstances. They both get stopped for the five days that he’s on Paxlovid and then they get restarted and it’s totally fine and pretty normal practice.”
The FDA recognizes Paxlovid as potentially interacting negatively with other anticoagulant medications, but not specifically Eliquis — though manufacturers advise caution about mixing the two drugs.
Dr. Brett Giroir, a pediatrician who served as the high-profile assistant secretary of health during the Trump administration, said Thursday in a Fox News interview that the adjustment of medication would be necessary.
“He is on blood thinners — that anticoagulant. And when you’re on Paxlovid, that Paxlovid really affects the levels of that blood thinner,” Giroir said. “So they’re going to have to alter that during the course [of treatment] and make sure that he doesn’t get too thin of blood that he could bleed, but not too thick of blood that he can get a clot.”
Giroir added that Biden easily could be off his cholesterol medications for a few days, but warned that “it would be more of a problem to be off his blood thinners, which he really does need.”
Dr. Marc Siegel, of New York University’s Langone Medical Center, told Fox News that he would advise reducing, but not eliminating, the use of Biden’s blood thinner.
“As far as the medications, again, stop the cholesterol drug for sure, and cut down on the blood thinner,” Siegel said.
Both Giroir and Siegel said Biden’s gaffe-laden Wednesday speech in Massachusetts, in which he incorrectly said he has cancer, may have been a result of mind fog caused by COVID-19.
“Maybe some of his comments yesterday about having cancer — really that could have been from his brain fog from having COVID. This is very, very common. It occurs in the majority of people,” Giroir said.
“Especially since one of his symptoms that he was talking about was fatigue last night … I think that that symptom might imply a certain amount of brain fog … maybe that explains some of the comments that he made yesterday, you know, about being confused about the cancer issue,” Siegel said.